Hail, Edmunds
- When
- May 30, 2:37 PM CST
- Where
- Edmunds County, 4.39 mi SSW of Craven
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.360, -98.950
Scattered thunderstorms brought very heavy rain, flash flooding, and large hail to parts of central South Dakota. The hail was up to golf ball size with a weak tornado in Hand and Hyde Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Scattered thunderstorms brought very heavy rain, flash flooding, and large hail to parts of central South Dakota. The hail was up to golf ball size with a weak tornado in Hand and Hyde Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 30, 2:00 PM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 300 PM CDT FRI MAY 30 2014 .SHORT TERM...TONIGHT AND SATURDAY FORECAST CHALLENGES SURROUND POTENTIAL FOR DEVELOPMENT OF SLOW MOVING...HEAVY RAIN-PRODUCING THUNDERSTORMS AND ANY POTENTIAL FLASH FLOODING THEY MAY INCUR. CURRENTLY...UNDER A PARTLY TO MOSTLY CLOUDY SKY...DAYTIME HEATING AND PLENTY OF LOW TO MID LEVEL MOISTURE IN THE ATMOSPHERE HAS CREATED MIXED-LAYER CAPE VALUES BETWEEN 1000-2000J/KG. 0-6KM SHEAR REMAINS VERY LOW...GENERALLY LESS THAN 15 TO 20 KNOTS. ALREADY SEEING WIDELY SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND WEST OF THE FRONTAL BOUNDARY EARLY THIS AFTERNOON. TEMPERATURES ALONG AND EAST OF THE NEARLY STALLED OUT COLD FRONTAL BOUNDARY ARE WARMING WELL INTO THE 80S AND IN SOME SPOTS THE LOW TO MID 90S. WEST OF THE BOUNDARY TEMPERATURES ARE RUNNING MORE IN THE UPPER 60S TO UPPER 70S. TONIGHT THROUGH SATURDAY...STORM MOTION THIS AFTERNOON THROUGH TOMORROW IS VERY SLOW...ON THE ORDER OF 5 TO 15 MPH AND GENERALLY DRIFTING ENEWD. BETWEEN THAT SLOW STORM MOVEMENT AND THE HIGHLY EFFICIENT ABILITY TO PRODUCE HEAVY RAIN/INTENSE RAINFALL RATES...THERE IS A GENUINE CONCERN THAT THESE STORMS WILL BE CAPABLE OF PRODUCING SEVERAL ISOLATED FLASH-FLOODING SITUATIONS ACROSS THE CWA OVER THE NEXT 12 TO 18 HOURS OR SO. ONCE THE UPPER SUPPORT OF A RIGHT ENTRANCE REGION /UPPER LEVEL JET STREAK/ ALOFT SHOWS UP LATER TONIGHT WHEN A MID-LEVEL SHORT-WAVE WORKS IN FROM THE SOUTHWEST AND A HALF-WAY DECENT LOW-LEVEL JET DEVELOPS /25 TO 35 KNOTS/...SUSPECT THAT THERE WILL BE A SECOND BATCH OF MODERATE TO HEAVY RAIN PRODUCING STORMS DEVELOPING ACROSS THE SWRN ZONES UP TOWARD THE JAMES RIVER VALLEY IN SOUTHEASTERN NORTH DAKOTA WHICH WOULD SPILL OVER INTO THE SATURDAY MORNING FORECAST PERIOD. ONCE ANY LOW CLOUDS AND/OR CONVECTIVE DEBRIS CLOUDINESS IS ELIMINATED WITH DAYTIME HEATING...ANOTHER AIRMASS CONSISTING OF WEAK SHEAR/MODERATE INSTABILITY SHOULD BE DEVELOPING SATURDAY AFTERNOON ALONG AND EAST OF THE SYNOPTIC-SCALE FRONTAL BOUNDARY THAT IS FORECAST TO BE DISPLACED TO MAINLY THE JAMES RIVER VALLEY OF NORTHEAST SOUTH DAKOTA...POSSIBLY TAILING BACK TOWARD THE MILLER AREA AND ON DOWN TOWARD THE CHAMBERLAIN/OACOMA REGION. HEAVY RAIN MENTION CONTINUES IN THE FORECAST. .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY THERE MAY BE A BRIEF BREAK IN THE ACTION LATE SATURDAY NIGHT INTO SUNDAY BEFORE THE NEXT ROUND OF CONVECTION IS EXPECTED SUNDAY AFTERNOON. INITIALLY THE REGION IS UNDER SOUTHWEST FLOW ALOFT...BUT UPPER LEVEL FORCING INCREASES AS THE MAIN UPPER SHORTWAVE BECOMES NEGATIVELY TILTED AND LIFTS INTO THE NORTHERN PLAINS SUNDAY. MODELS ARE HINTING AT AN EARLY START TO PRECIPITATION DEVELOPMENT WHICH COULD LIMIT SURFACE BASED INSTABILITY...AND COULD BE AN INHIBITING FACTOR TO STORM DEVELOPMENT IN THE AFTERNOON. BUT OTHERWISE...PLENTY OF MOISTURE WILL COMBINE WITH AN INVERTED SURFACE TROUGH AND 0-6 KM SHEAR VALUES INCREASING TO 40 TO 50 KTS. THIS SETUP WILL BE CONDUCIVE FOR STRONG TO SEVERE STORMS SUNDAY AFTERNOON AND EVENING. THERE SHOULD BE A BREAK AS HIGH PRESSURE MOVES IN FOR MONDAY AND TUESDAY. BUT ANOTHER POTENT SHORTWAVE WILL MOVE INTO THE NORTHERN PLAINS BY MID WEEK. STILL SOME TIMING DIFFERENCES WITH THE TRACK AND INTENSITY OF THIS FEATURE...SO DETAILS ARE NOT CLEAR...BUT ENOUGH AGREEMENT TO KEEP CHANCE POPS GOING IN THE LAST FEW DAYS OF THE EXTENDED. AS FOR TEMPERATURES...COOLER AIR WILL ADVECT INTO THE REGION BEHIND THE EXITING LOW PRESSURE SYSTEM MONDAY AND TUESDAY...AND THEN TEMPS REMAIN IN A FAIRLY NEUTRAL ADVECTION PATTERN THEREAFTER. HIGHS THROUGH THE LONG TERM TIME FRAME ARE MAINLY IN THE 70S. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS A COLD FRONT ACROSS THE REGION WILL MOVE VERY LITTLE THIS AFTERNOON THROUGH SATURDAY MORNING. SHOWERS AND THUNDERSTORMS WILL DEVELOP WITH THIS FRONT...THIS AFTERNOON THROUGH TONIGHT. A FEW OF THE STORMS COULD BECOME SEVERE. BUT MAINLY THE CONCERN SURROUNDS RAPID DIMINISHMENT FROM VFR VISBY TO IFR VISBY IN VERY HEAVY RAINFALL. SHOWERS AND VICINITY THUNDER HAS BEEN ADJUSTED IN THE TAFS TO ACCOUNT FOR THE LATEST MODEL OUTPUT AND CURRENT RADAR/SATELLITE TRENDS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...DORN LONG TERM...SERR AVIATION...DORN WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 520 AM CDT FRI MAY 30 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 520 AM CDT FRI MAY 30 2014 /420 AM MDT FRI MAY 30 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY OVER THE AREA TODAY AND TONIGHT. SOME STORMS WILL BE CAPABLE OF PRODUCING HAIL AND GUSTY WINDS. IT ALSO APPEARS THE POTENTIAL EXISTS FOR HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY UNSETTLED WEATHER WILL CONTINUE OVER THE NEXT SEVERAL DAYS...WITH SEVERAL CHANCES FOR THUNDERSTORMS. THE SEVERE STORM THREAT ON SATURDAY WILL GENERALLY BE OVER WESTERN SOUTH DAKOTA...WHILE THE THREAT ON SUNDAY WILL BE OVER THE SOUTHERN HALF OF THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1049 AM CDT FRI MAY 30 2014 SDZ004>006-009-010-015>017-033>036-045-048-311500- CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-JONES-LYMAN- INCLUDING THE CITIES OF...HERREID...EUREKA...ABERDEEN... MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON... FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MURDO...PRESHO 1049 AM CDT FRI MAY 30 2014 /949 AM MDT FRI MAY 30 2014/ ...HEAVY RAIN AND FLASH FLOODING POTENTIAL FROM LATE THIS AFTERNOON THROUGH SATURDAY MORNING... A NEARLY STATIONARY FRONTAL BOUNDARY WILL SERVE AS THE FOCUS FOR SHOWERS AND THUNDERSTORMS WHICH COULD BRING THE POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING TO PARTS OF THE REGION FROM LATE THIS AFTERNOON THROUGH SATURDAY MORNING. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS FRONTAL BOUNDARY AND SLOWLY LIFT NORTHEAST ALONG THE FRONT FROM LATE THIS AFTERNOON THROUGH SATURDAY MORNING. WITH A VERY MOIST ATMOSPHERE IN PLACE AND VERY SLOW STORM MOTION...LESS THAN 15 MPH...HEAVY RAINFALL AND POSSIBLY FLASH FLOODING IS BECOMING MORE LIKELY IN THE VICINITY OF THE FRONTAL BOUNDARY. SATURDAY AFTERNOON THROUGH SUNDAY MORNING...ADDITIONAL HEAVY RAIN POTENTIAL STILL EXISTS ACROSS MUCH OF NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. TOTAL RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH LOCALLY HEAVIER AMOUNTS ARE EXPECTED BY SUNDAY. STAY TUNED FOR LATER STATEMENTS AND FORECASTS ON THIS DEVELOPING HEAVY RAIN PATTERN. DORN
The Aberdeen radar (KABR), 43 km away, was scanning. The volume nearest the first event began at 20:39 UTC.
6 flash flood, 3 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Heavy rain flooded a road and the yard.
Two county roads were over topped by flooding from heavy rains along with overland flooding across farm fields.
Three to five inches of rain caused flooding of several sections of the roads near the intersection of Highways 26 and 45.
Fields were under a large amount of standing water along with a few roads flooded.
Heavy rainfall of 6.5 inches caused flash flooding of several roads.
A tornado touched down 6 miles northwest of Ree Heights. The tornado traveled to the northwest and into eastern Hyde county. No damage occurred with this tornado.
A tornado traveling northwest out of Hand county entered eastern Hyde county around 544 pm CDT. The tornado remained in open country before dissipating just before 6 pm CDT.
Heavy rainfall of 3.65 inches caused flash flooding of several roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyThe tornado archive for South Dakota, 2014Warnings in South Dakota, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520449, 520450, 520443, 520444, 520451, 520445, 520446, 520447, 520585, 520628, 520452, 520448.